An Unusual Presentation of Nicolau Syndrome in the Upper Limb: A Case Report from Northern Ecuadorian Amazonia

Read full text
Authors: Elías David Guamán Charco, Cesar Voltaire Jaramillo Espinoza, María Belén Vélez-Altamirano, José Govea, Willam Valdez, Guillermo Prieto-Marín, Jorge Vasconez-Gonzalez, Juan S. Izquierdo-Condoy, Esteban Ortiz-Prado
Cited by: 10
References: 29

Abstract

Nicolau syndrome, also known as embolia cutis medicamentosa, is a rare iatrogenic reaction that may occur following parenteral drug administration, including inadvertent intra-arterial or periarterial injection. Its pathophysiology remains poorly understood; however, several mechanisms have been proposed, including vasospasm, embolization, cytotoxic inflammation, and secondary tissue necrosis. We report the case of a 22-year-old transgender woman who received intravenous benzathine penicillin in the left arm without a medical prescription following a reactive syphilis screening performed outside a formal healthcare setting. She subsequently developed severe pain, livedoid dermatitis, pallor, distal cyanosis, and blister formation. Radial and brachial pulses remained palpable, and Doppler ultrasonography revealed no evidence of arterial or venous thrombosis. Medical management included daily wound care, anticoagulation, corticosteroids, peripheral vasodilators, antibiotic therapy, and analgesia. The patient was hospitalized for nine days, with partial clinical improvement. However, persistent distal ischemic changes involving the second through fifth fingers raised concern for evolving necrosis and potential amputation. After counseling regarding these risks, the patient requested voluntary discharge. This case underscores the importance of safe medication administration and appropriate injection practices, particularly in low-resource settings. It also highlights the need for improved training of healthcare personnel to ensure early recognition and prompt management of Nicolau syndrome, as well as strengthened patient education to discourage self-medication and promote timely care by qualified healthcare professionals.

Fields of Study & Subjects

Intramuscular injections and effects Anesthesia and Pain Management Facial Rejuvenation and Surgery Techniques

Publication details

Journal / source
Journal of Clinical Medicine
Publisher
MDPI AG
Volume
15
Issue
5
Pages
1756–1756
Publication date
26 February 2026
Language
EN